Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 333, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 17, 2005, 2:17 PM MDT for Eddy County, New Mexico. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 17, 2005, 2:17 PM MDT (20:17 UTC)
- Expired
- Sep 17, 2005, 3:15 PM MDT
- In force
- 58 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Eddy County, NM
The radar
The Midland/Odessa radar (KMAF), 192 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 2:45 PM MDT | HAIL 0.75 | 3 W Carlsbad, NM | |
| Sep 17, 3:00 PM MDT | HAIL 0.75 | Carlsbad, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 572 J/kg
- Mixed-layer CIN
- -383 J/kg
- Mixed-layer LCL
- 1494 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 172017
SVRMAF
NMC015-172115-
/O.NEW.KMAF.SV.W.0333.050917T2017Z-050917T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
217 PM MDT SAT SEP 17 2005
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL AND EASTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO
* UNTIL 315 PM MDT
* AT 215 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
SOUTHWEST OF CARLSBAD...MOVING NORTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
CARLSBAD...
OTIS...
CARLSBAD NORTH...
AVALON...
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SAFE
SHELTER AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3232 10450 3219 10436 3250 10374 3251 10383
3278 10381 3294 10406
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 12:26 PM MDT, 1 hour 51 minutes earlier.
Area forecast discussion, Sep 17, 12:26 PM MDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 126 PM CDT SAT SEP 17 2005 .SHORT TERM... THE HIGH PRESSURE CENTER IN THE UPPER LEVEL RIDGE REMAINS CENTERED OVER CENTRAL TEXAS LEAVING US IN SOUTHWESTERLY FLOW. THIS WILL KEEP MOISTURE FROM THE PACIFIC FLOWING INTO THE AREA AS A SHORTWAVE ROTATES NORTH/NORTHEASTWARD AROUND THE RIDGE OVER WEST TEXAS AND SOUTHEASTERN NEW MEXICO LATE THIS AFTERNOON. THE SHORTWAVE AND LOW LEVEL MOISTURE CONVERGENCE MAY PROVIDE ENOUGH LIFT TO INITIATE A FEW ISOLATED THUNDERSTORMS THIS EVENING. THE FAVORED AREA FOR THIS CONVECTION IS IN THE NORTHERN PERMIAN BASIN. GIVEN THE STEEP 700 TO 500MB LAPSE RATES AND 30KT 0 TO 6KM BULK SHEAR...SOME OF THESE STORMS COULD BE SEVERE. WILL ADDRESS THIS THREAT IN THE AFTERNOON HWO. THIS ACTIVITY SHOULD END SHORTLY AFTER SUNSET. .LONG TERM... NOT MANY CHANGES IN STORE FOR THE LONG TERM. HIGH PRESSURE WILL CONTINUE TO BUILD OVER THE REGION...KEEPING AFTERNOON TEMPS UP FOR MUCH OF THE WEEK. A SHORT WAVE WILL CONTINUE ROTATING AROUND THE RIDGE TOMORROW AND INTO MONDAY MORNING. HAVE PUT ISOLATED POPS OVER HIGHER TERRAIN IN SE NM WHERE LIFT WILL BE BEST. COULD CONCEIVABLY SEE A STRAY SHOWER OR TWO OVER THE DAVIS MOUNTAINS...HOWEVER NOT TOO CONFIDENT WITH THIS SCENARIO...SO LEFT POPS LOW SUNDAY AFTERNOON. THE REMAINDER OF THE WEEK LOOKS TO BE HIGH AND DRY FOR THE REGION. ANOTHER WEAK DISTURBANCE WILL MOVE INTO SE NM BY MID WEEK BUT MOISTURE AND INSTABILITY LOOK TO BE LOW SO WHILE /EXTREMELY/ ISOLATED SHOWERS ARE POSSIBLE...DONT LOOK FOR MUCH IN THE WAY OF CONVECTION. WILL CONTINUE TEMPS AS WE HAVE SEEN IN RECENT DAYS WITH AFTERNOON HIGHS POSSIBLY BEGINNING TO TREND DOWNWARD TOWARDS WEEKS END. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 68 94 68 96 / 20 0 0 0 CARLSBAD NM 67 93 64 93 / 20 10 10 10 DRYDEN TX 72 97 66 96 / 10 0 0 0 FORT STOCKTON TX 69 96 67 95 / 10 0 0 0 GUADALUPE PASS TX 67 87 65 87 / 10 10 10 10 HOBBS NM 66 91 66 92 / 20 10 10 10 MARFA TX 60 87 57 86 / 10 10 10 10 MIDLAND INTL AIRPORT TX 68 95 68 95 / 20 0 0 0 ODESSA TX 69 95 70 95 / 20 0 0 0 WINK TX 69 100 70 98 / 20 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 74/75
Hazardous weather outlook, Sep 17, 12:03 PM MDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 103 PM CDT SAT SEP 17 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-181815- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 103 PM CDT SAT SEP 17 2005 /1203 PM MDT SAT SEP 17 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS THE NORTHERN PERMIAN BASIN...SOUTHEASTERN NEW MEXICO PLAINS...AND THE UPPER TRANS PECOS. SOME OF THE STORMS OVER THE NORTHERN PERMIAN BASIN AND NORTHERN LEA COUNTY MAY BECOME SEVERE. ANY SEVERE STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. DANGEROUS LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM THAT DEVELOPS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WWW.WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 3:16 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 44 min |
| Sep 17, 3:37 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 53 min |
| Sep 17, 3:56 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 34 min |
| Sep 17, 4:27 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 63 min |
| Sep 17, 4:49 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 56 min |
| Sep 17, 5:48 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 57 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.